Skip to main content Accessibility help
×
×
Home

OPEN QUESTIONS ABOUT RAMSEY-TYPE STATEMENTS IN REVERSE MATHEMATICS

  • LUDOVIC PATEY (a1)

Abstract

Ramsey’s theorem states that for any coloring of the n-element subsets of ℕ with finitely many colors, there is an infinite set H such that all n-element subsets of H have the same color. The strength of consequences of Ramsey’s theorem has been extensively studied in reverse mathematics and under various reducibilities, namely, computable reducibility and uniform reducibility. Our understanding of the combinatorics of Ramsey’s theorem and its consequences has been greatly improved over the past decades. In this paper, we state some questions which naturally arose during this study. The inability to answer those questions reveals some gaps in our understanding of the combinatorics of Ramsey’s theorem.

Copyright

References

Hide All
[1]Mirzaevich Arslanov, Marat, Some generalizations of a fixed-point theorem. Izvestiya Vysshikh Uchebnykh Zavedenii. Matematika, (1981), no. 5, pp. 916.
[2]Bienvenu, Laurent, Patey, Ludovic, and Shafer, Paul, On the logical strengths of partial solutions to mathematical problems, submitted, available at http://arxiv.org/abs/1411.5874, 2015.
[3]Bovykin, Andrey and Weiermann, Andreas, The strength of infinitary ramseyan principles can be accessed by their densities, 2005, preprint.
[4]Cai, Mingzhong, Greenberg, Noam, and McInerney, Michael, DNR and incomparable Turing degrees, 2015, to appear.
[5]Cholak, Peter, Downey, Rod, and Igusa, Greg, Any FIP real computes a 1-generic, 2015, preprint.
[6]Cholak, Peter A., Dzhafarov, Damir D., Hirst, Jeffry L., and Slaman, Theodore A., Generics for computable Mathias forcing. Annals of Pure and Applied Logic, vol. 165 (2014), no. 9, pp. 14181428.
[7]Cholak, Peter A., Giusto, Mariagnese, Hirst, Jeffry L., and Jockusch, Carl G. Jr, Free sets and reverse mathematics. Reverse Mathematics, vol. 21 (2001), pp. 104119.
[8]Cholak, Peter A., Jockusch, Carl G., and Slaman, Theodore A., On the strength of Ramsey’s theorem for pairs. The Journal of Symbolic Logic, vol. 66 (2001), no. 01, pp. 155.
[9]Chong, C., Lempp, Steffen, and Yang, Yue, On the role of the collection principle for ${\rm{\Sigma }}_2^0$-formulas in second-order reverse mathematics. Proceedings of the American Mathematical Society, vol. 138 (2010), no. 3, pp. 10931100.
[10]Chong, C. T., Li, Wei, and Yang, Yue, Nonstandard models in recursion theory and reverse mathematics, this Bulletin, vol. 20 (2014), no. 2, pp. 170200.
[11]Chong, Chitat, Slaman, Theodore, and Yang, Yue, The metamathematics of stable Ramsey’s theorem for pairs. Journal of the American Mathematical Society, vol. 27 (2014), no. 3, pp. 863892.
[12]Csima, Barbara F. and Mileti, Joseph R., The strength of the rainbow Ramsey theorem. The Journal of Symbolic Logic, vol. 74 (2009), no. 4, pp. 13101324.
[13]Dorais, François G., Dzhafarov, Damir D., Hirst, Jeffry L., Mileti, Joseph R., and Shafer, Paul, On uniform relationships between combinatorial problems, 2012, preprint.
[14]Downey, Rod, Diamondstone, David, Greenberg, Noam, and Turetsky, Daniel, The finite intersection principle and genericity, Mathematical Proceedings of the Cambridge Philosophical Society, to appear, available at time of writing at http://homepages.ecs.vuw.ac.nz/∼downey/publications/FIP_paper.pdf, 2012.
[15]Downey, Rod, Hirschfeldt, Denis R., Lempp, Steffen, and Solomon, Reed, A ${\rm{\Delta }}_2^0$set with no infinite low subset in either it or its complement. The Journal of Symbolic Logic, vol. 66 (2001), no. 3, pp. 13711381.
[16]Dzhafarov, Damir D., Strong reductions between combinatorial principles, submitted.
[17]Dzhafarov, Damir D., Cohesive avoidance and strong reductions. Proceedings of the American Mathematical Society, vol. 143 (2015), no 2, pp. 869876.
[18]Dzhafarov, Damir D. and Hirst, Jeffry L., The polarized Ramsey’s theorem. Archive for Mathematical Logic, vol. 48 (2009), no. 2, pp. 141157.
[19]Dzhafarov, Damir D. and Jockusch, Carl G., Ramsey’s theorem and cone avoidance. The Journal of Symbolic Logic, vol. 74 (2009), no. 2, pp. 557578.
[20]Dzhafarov, Damir D. and Mummert, Carl, On the strength of the finite intersection principle. Israel Journal of Mathematics, vol. 196 (2013), no. 1, pp. 345361.
[21]Flood, Stephen, Reverse mathematics and a Ramsey-type König’s lemma. The Journal of Symbolic Logic, vol. 77 (2012), no. 4, pp. 12721280.
[22]Flood, Stephen and Towsner, Henry, Separating principles below WKL 0, 2014, submitted, available at http://arxiv.org/abs/1410.4068.
[23]Friedman, Harvey M., Fom:53:free sets and reverse math and fom:54:recursion theory and dynamics, available at http://www.math.psu.edu/simpson/fom/.
[24]Friedman, Harvey M., Boolean Relation Theory and Incompleteness, Lecture Notes in Logic, 2013, to appear, available at http://www.math.ohio-state.edu/.
[25]Greenberg, Noam and Miller, Joseph S., Lowness for Kurtz randomness. The Journal of Symbolic Logic, vol. 74 (2009), no. 2, pp. 665678.
[26]Hirschfeldt, Denis R., Slicing the Truth, Lecture Notes Series, vol. 28, Institute for Mathematical Sciences, National University of Singapore, vol. 28, World Scientific Publishing, Hackensack, NJ, 2015.
[27]Hirschfeldt, Denis R. and Jockusch, Carl G., On notions of computability theoretic reduction between ${\rm{\Pi }}_2^1$principles, to appear.
[28]Hirschfeldt, Denis R., Jockusch, Carl G., Kjos-Hanssen, Bjørn, Lempp, Steffen, and Slaman, Theodore A., The strength of some combinatorial principles related to Ramsey’s theorem for pairs, Computational Prospects of Infinity, Part II: Presented Talks, World Scientific Press, Singapore, (2008), pp. 143161.
[29]Hirschfeldt, Denis R. and Shore, Richard A., Combinatorial principles weaker than Ramsey’s theorem for pairs. The Journal of Symbolic Logic, vol. 72 (2007), no. 1, pp. 171206.
[30]Hirschfeldt, Denis R., Shore, Richard A., and Slaman, Theodore A., The atomic model theorem and type omitting. Transactions of the American Mathematical Society, vol. 361 (2009), no. 11, pp. 58055837.
[31]Hirst, Jeffry L., Marriage theorems and reverse mathematics, Logic and Computation (Pittsburgh, PA, 1987), Contemporaty Mathematics, vol. 106, American Mathematical Society, Providence, RI, 1990, pp. 181196.
[32]Jockusch, Carl G., Ramsey’s theorem and recursion theory. The Journal of Symbolic Logic, vol. 37 (1972), no. 2, pp. 268280.
[33]Jockusch, Carl G., Degrees of functions with no fixed points. Studies in Logic and the Foundations of Mathematics, vol. 126 (1989), p. 191201.
[34]Jockusch, Carl G., Lerman, Manuel, Soare, Robert I., and Solovay, Robert M., Recursively enumerable sets modulo iterated jumps and extensions of Arslanov’s completeness criterion. The Journal of Symbolic Logic, vol. 54 (1989), no. 4, pp. 12881323.
[35]Jockusch, Carl. G. and Soare, Robert I., Degrees of members of ${\rm{\Pi }}_1^0$classes. Pacific Journal of Mathematics, vol. 40 (1972), pp. 605616.
[36]Jockusch, Carl. G. and Soare, Robert I., ${\rm{\Pi }}_1^0$classes and degrees of theories. Transactions of the American Mathematical Society, vol. 173 (1972), pp. 3356.
[37]Jockusch, Carl G. and Stephan, Frank, A cohesive set which is not high. Mathematical Logic Quarterly, vol. 39 (1993), no. 1, pp. 515530.
[38]Kang, Xiaojun, Combinatorial principles between $\mathop {RRT}\nolimits_2^2$and $\mathop {RT}\nolimits_2^2$. Frontiers of Mathematics in China, vol. 9 (2014), no. 6, pp. 13091323.
[39]Kjos-Hanssen, Bjørn, Infinite subsets of random sets of integers. Mathematics Research Letters, vol. 16 (2009), pp. 103110.
[40]Kreuzer, Alexander P., Primitive recursion and the chain antichain principle. Notre Dame Journal of Formal Logic, vol. 53 (2012), no. 2, pp. 245265.
[41]Kucera, Antonın, Measure, ${\rm{\Pi }}_1^0$classes and complete extensions of PA. Lecture Notes in Mathematics, vol. 1141 (1985), pp. 245259.
[42]Lerman, Manuel, Solomon, Reed, and Towsner, Henry, Separating principles below Ramsey’s theorem for pairs. Journal of Mathematical Logic, vol. 13 (2013), no. 2, p. 1350007.
[43]Liu, Lu, $\mathop {RT}\nolimits_2^2$does not imply WKL 0. The Journal of Symbolic Logic, vol. 77 (2012), no. 2, pp. 609620.
[44]Liu, Lu, Cone avoiding closed sets. Transactions of the American Mathematical Society, vol. 367 (2015), no. 3, pp. 16091630.
[45]Mileti, Joseph R., Partition theorems and computability theory, Ph.D. Thesis, Carnegie Mellon University, Pennsylvania, 2004.
[46]Miller, Joseph S., Assorted results in and about effective randomness, in preparation.
[47]Montalbán, Antonio, Open questions in reverse mathematics. The Bulletin of Symbolic Logic, vol. 17 (2011), no. 3, pp. 431454.
[48]Patey, Ludovic, A note on ”Separating principles below Ramsey’s theorem for pairs”, unpublished, available at http://ludovicpatey.com/media/research/note-em-sts.pdf, 2013.
[49]Patey, Ludovic, Combinatorial weaknesses of ramseyan principles, in preparation, available at http://ludovicpatey.com/media/research/combinatorial-weaknesses-draft.pdf, 2015.
[50]Patey, Ludovic, Controlling iterated jumps of solutions to combinatorial problems, submitted. available at http://arxiv.org/abs/1509.05340, 2015.
[51]Patey, Ludovic, Degrees bounding principles and universal instances in reverse mathematics. Annals of Pure and Applied Logic, vol. 166 (2015), no. 11, pp. 11651185.
[52]Patey, Ludovic, Iterative forcing and hyperimmunity in reverse mathematics, Evolving Computability (Beckmann, Arnold, Mitrana, Victor, and Soskova, Mariya, editors), Lecture Notes in Computer Science, vol. 9136, Springer International Publishing, 2015, pp. 291301.
[53]Patey, Ludovic, Ramsey-type graph coloring and diagonal non-computability. Archive for Mathematical Logic, vol. 54 (2015), no. 7–8, pp. 899914.
[54]Patey, Ludovic, Somewhere over the rainbow Ramsey theorem for pairs, submitted. available at http://arxiv.org/abs/1501.07424, 2015.
[55]Patey, Ludovic, The weakness of being cohesive, thin or free in reverse mathematics, submitted, available at http://arxiv.org/abs/1502.03709, 2015.
[56]Patey, Ludovic, Dominating the Erdös-Moser theorem in reverse mathematics, submitted, available at http://arxiv.org/abs/1505.03425.
[57]Rakotoniaina, Tahina, The computational strength of Ramsey’s theorem, Ph.D Thesis, University of Cape Town, 2015, to appear.
[58]Seetapun, David and Slaman, Theodore A., On the strength of Ramsey’s theorem. Notre Dame Journal of Formal Logic, vol. 36 (1995), no. 4, pp. 570582.
[59]Shoenfield, Joseph R., On degrees of unsolvability. Annals of Mathematics, vol. 69 (1959), no. 3, pp. 644653.
[60]Simpson, Stephen G., Subsystems of Second Order Arithmetic, Cambridge University Press, Cambridge, 2009.
[61]Van Lambalgen, Michiel, The axiomatization of randomness. The Journal of Symbolic Logic, vol. 55 (1990), no. 3, pp. 11431167.
[62]Wang, Wei, Some reverse mathematics of rainbow Ramsey theorems, unpublished.
[63]Wang, Wei, Cohesive sets and rainbows. Annals of Pure and Applied Logic, vol. 165 (2014), no. 2, pp. 389408.
[64]Wang, Wei, The definability strength of combinatorial principles, 2014, to appear, available at http://arxiv.org/abs/1408.1465.
[65]Wang, Wei, Some logically weak ramseyan theorems. Advances in Mathematics, vol. 261 (2014), pp. 125.
[66]Yu, Liang, Lowness for genericity. Archive for Mathematical Logic, vol. 45 (2006), no. 2, pp. 233238.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Bulletin of Symbolic Logic
  • ISSN: 1079-8986
  • EISSN: 1943-5894
  • URL: /core/journals/bulletin-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed